Alert archive / Montana / Wind Advisories in 2016

Wind Advisory 3, NWS Billings, MT

January 26, 2016Park County, Stillwater County, Sweet Grass County, Montana

NWS Billings, MT issued this wind advisory at Jan 26, 2016, 3:21 AM MST for Park County, Stillwater County, Sweet Grass County, Montana. It took effect at Jan 26, 2016, 8:00 PM MST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jan 26, 2016, 3:21 AM MST (10:21 UTC)
In effect from
Jan 26, 2016, 8:00 PM MST
Expired
Jan 27, 2016, 6:18 AM MST
In force
10 hr
Issued by
NWS Billings, MT

Counties Park County, MT, Stillwater County, MT, Sweet Grass County, MT

The radar

The Billings radar (KBLX), 107 km from the middle of the area, began a volume at 10:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 10.4 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2016-01-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2016-01-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1702 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

140 
WWUS75 KBYZ 261021
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
321 AM MST TUE JAN 26 2016

MTZ065-066-271030-
/O.NEW.KBYZ.WI.Y.0003.160127T0300Z-160127T1900Z/
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD
321 AM MST TUE JAN 26 2016

...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO NOON MST
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 8 PM THIS EVENING TO NOON MST
WEDNESDAY. 

* TIMING...STRONG SOUTHWEST WINDS WILL DEVELOP TONIGHT AND
  CONTINUE THROUGH WEDNESDAY MORNING. WINDS WILL DECREASE
  WEDNESDAY AFTERNOON.

* IMPACTS...DANGEROUS CROSSWINDS WILL IMPACT I-90 IN THE
  LIVINGSTON AREA...AS WELL AS LOCAL ROADS NEAR NYE. DRIVERS OF
  HIGH PROFILE VEHICLES AND THOSE PULLING TRAILERS SHOULD CONSIDER
  AN ALTERNATE ROUTE UNTIL WINDS SUBSIDE.

* WINDS...GUSTS TO 60 MPH.

* MORE WIND POTENTIAL...STRONG WINDS ARE AGAIN POSSIBLE LATE
  WEDNESDAY NIGHT THROUGH FRIDAY. WIND GUSTS TO 65 MPH COULD OCCUR
  WITH THE STRONGEST WINDS THURSDAY NIGHT INTO FRIDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
3 follow-up statements
833 
WWUS75 KBYZ 262157
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
257 PM MST TUE JAN 26 2016

MTZ065-066-271900-
/O.CON.KBYZ.WI.Y.0003.160127T0300Z-160127T1900Z/
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD
257 PM MST TUE JAN 26 2016

...WIND ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING TO NOON
MST WEDNESDAY...

* TIMING...WINDS THIS AFTERNOON ARE GUSTING TO 45 MPH. THESE WINDS
  WILL STEADILY INCREASE THROUGH MIDNIGHT AND PERSIST THROUGH
  WEDNESDAY MORNING BEFORE DECREASING IN THE AFTERNOON.

* IMPACTS...DANGEROUS CROSSWINDS WILL IMPACT I-90 IN THE 
  LIVINGSTON AREA...AS WELL AS LOCAL ROADS NEAR NYE. DRIVERS OF 
  HIGH PROFILE VEHICLES AND THOSE PULLING TRAILERS SHOULD 
  CONSIDER AN ALTERNATE ROUTE UNTIL WINDS SUBSIDE. 

* WINDS...GUSTS TO 60 MPH.

* MORE WIND POTENTIAL...STRONG WINDS ARE AGAIN POSSIBLE LATE
  THURSDAY AFTERNOON THROUGH FRIDAY. WIND GUSTS TO 65 MPH COULD
  OCCUR WITH THE STRONGEST WINDS THURSDAY NIGHT INTO FRIDAY
  MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
502 
WWUS75 KBYZ 271021
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
321 AM MST WED JAN 27 2016

MTZ065-066-271900-
/O.CON.KBYZ.WI.Y.0003.000000T0000Z-160127T1900Z/
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD
321 AM MST WED JAN 27 2016

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON MST TODAY...

* IMPACTS...DANGEROUS CROSSWINDS WILL IMPACT I-90 IN THE
  LIVINGSTON AREA...AS WELL AS LOCAL ROADS NEAR NYE. DRIVERS OF
  HIGH PROFILE VEHICLES AND THOSE PULLING TRAILERS SHOULD CONSIDER
  AN ALTERNATE ROUTE UNTIL WINDS SUBSIDE.

* TIMING...SOUTHWEST WINDS WILL GUST TO 60 MPH THIS MORNING. WINDS
  WILL DECREASE BY NOON BUT INCREASE AGAIN AROUND SUNRISE ON
  THURSDAY.

* MORE WIND POTENTIAL...STRONG WINDS ARE AGAIN POSSIBLE THURSDAY
  AND THURSDAY NIGHT. WIND GUSTS TO 65 MPH COULD OCCUR WITH THE
  STRONGEST WINDS THURSDAY NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
500 
WWUS75 KBYZ 271318
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
618 AM MST WED JAN 27 2016

MTZ065-066-271430-
/O.CAN.KBYZ.WI.Y.0003.000000T0000Z-160127T1900Z/
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD
618 AM MST WED JAN 27 2016

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS CANCELLED THE WIND
ADVISORY. 

WIND GUSTS AT LIVINGSTON AND NYE HAVE FALLEN BELOW ADVISORY
CRITERIA AND ARE NOT EXPECTED TO INCREASE AGAIN UNTIL VERY LATE
TONIGHT. THEREFORE...THE WIND ADVISORY HAS BEEN CANCELLED.

$$

HTTP://WEATHER.GOV/BILLINGS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this wind advisory went out at Jan 26, 3:17 AM MST, 4 minutes earlier.

Area forecast discussion, Jan 26, 3:17 AM MST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
317 AM MST TUE JAN 26 2016

.SHORT TERM...VALID FOR TDY AND WED...

WARMER TEMPERATURES ARE IN STORE FOR THE AREA THE NEXT COUPLE OF
DAYS. INCREASING WINDS WILL NOT MAKE IT FEEL QUITE A WARM AS IT
ACTUALLY WILL BE...HOWEVER. HEIGHTS RISE TODAY AS AN UPPER RIDGE
TO THE WEST TILTS INTO THE NORTHERN ROCKIES. THIS RIDGE WILL BE
FLATTENED TONIGHT BY ENERGY STREAMING ACROSS SOUTHERN CANADA
CAUSING INCREASING DOWNSLOPE FLOW AND MORE OF A WARM UP FOR
WEDNESDAY. THE FORECAST SHOULD BE DRY FOR MOST PERIODS WITH THE
EXCEPTION BEING LOW POPS LATE TONIGHT AND WEDNESDAY AS SOME
MOISTURE ROTATES INTO WESTERN ZONES FROM OFF THE PACIFIC.

THE BIGGEST CONCERN FOR THIS FORECAST WILL BE WINDS. SOUTHWEST
WINDS ARE PROGGED TO INCREASE TONIGHT OVER THE WESTERN VALLEYS AS
A LEE TROUGH FORMS AND DEEPENS IN RESPONSE TO ENERGY STREAMING
ACROSS CANADA. WINDS WILL STAY UP THROUGH WEDNESDAY MORNING THEN
BACK OFF SOME IN THE AFTERNOON AND EARLY EVENING. GUIDANCE
POINTING TO A GOOD PROBABILITY OF HITTING ADVISORY FOR LIVINGSTON
WITH STRONG SURFACE PRESSURE FALLS EXPECTED OVER NORTHERN MONTANA.
WILL HOIST AN ADVISORY FOR THE UPPER YELLOWSTONE AND UPPER
STILLWATER RIVER VALLEYS. AFTER A DECREASING PERIOD IN WINDS
WEDNESDAY AFTERNOON AND EVENING...SURFACE SURFACE PRESSURE FALLS
OVER SOUTHERN CANADA LATE WEDNESDAY NIGHT WILL INDUCE ANOTHER
ROUND OF STRENGTHENING WINDS. WINDS COULD APPROACH ADVISORY
CRITERIA ONCE AGAIN LATE WEDNESDAY NIGHT.

OVER THE PLAINS...850MB WINDS WILL INCREASE OVER SOUTHEAST
MONTANA TO AROUND 50KTS. A STABLE LAYER BELOW 850MB WOULD BE HARD
TO BREAK THROUGH SINCE STRONG SUBSIDENCE NOT PRESENT. NORTHWEST
FLOW ALOFT WILL BRING STRONGER WINDS FROM 850-700MB OVER CENTRAL
AND EASTERN ZONES WEDNESDAY...BUT A STABLE LOW LEVEL SHOULD SERVE
TO KEEP THE STRONGEST WINDS OFF THE SURFACE. LOOKS TO BE BREEZY
WITH SOME GUSTS TO 40MPH POSSIBLE...BUT DOES NOT LOOK LIKE
ANYTHING STRONGER. TWH

.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...

WINDY AND MILD CONDITIONS WILL DOMINATE THE EARLY PART OF THE
EXTENDED PERIOD AS ZONAL FLOW PERSISTS ACROSS THE NW CONUS. A
SERIES OF PACIFIC SHORTWAVES WILL FAVOR OUR MOUNTAINS FOR
GREATEST CHANCES OF PCPN. HIGH TEMPS WILL BE WELL INTO THE 40S AND
PERHAPS LOWER-MID 50S THURSDAY WITH ONLY SLIGHT COOLING FOR
FRIDAY. CURRENT INDICATIONS ARE THAT 60 MPH GUSTS ARE POSSIBLE IN
THE GAP AREAS THURSDAY AND THURSDAY NIGHT...AFTER WHICH DECREASING
INSTABILITY AND A SOUTHWARD SHIFT IN THE JET WILL WORK AGAINST THE
GAP FLOW.  TEMPS ON SATURDAY SHOULD BE COOLER THAN FRIDAY BUT
STILL A BIT ABOVE LATE JANUARY NORMALS.

THERE IS GOOD MODEL AGREEMENT THAT THE LONGWAVE PATTERN WILL
AMPLIFY EARLY NEXT WEEK WITH A RIDGE EXTENDING INTO THE GULF OF
AK ALLOWING FOR A DEEPENING TROF AND MUCH LOWER HEIGHTS OVER THE
WESTERN CONUS. THIS WILL ALLOW FOR COOLER CANADIAN AIR TO DROP
INTO EASTERN MT AND NORTHERN WY WITH BELOW NORMAL TEMPS
ANTICIPATED BY NEXT SUNDAY-TUESDAY. THERE IS ALSO POTENTIAL FOR A
SNOW EVENT FOR OUR LOWER ELEVATIONS DEPENDING ON THE EVOLUTION OF
THE WESTERN CONUS TROF...WITH WHICH THERE IS GREAT UNCERTAINTY AT
THIS TIME. THE GFS SUGGESTS A WIDESPREAD SNOW EVENT SUNDAY NIGHT
THROUGH MONDAY...WHEREAS THE ECMWF KEEPS BAROCLINICITY TO OUR
SOUTH BUT DOES BRING IN COLDER AIR AND A CHANCE OF SNOW WITH A
NORTHERN BRANCH SHORTWAVE DROPPING OUT OF CANADA. EITHER
WAY...THERE IS A DECENT CHANCE OF SNOW SO HAVE CHANCE POPS
SUNDAY-TUESDAY. WILL NEED TO MONITOR MODEL TRENDS MOVING FORWARD.
RMS/TWH/JKL

&&

.AVIATION...
VFR CONDITIONS ARE EXPECTED THE NEXT 24 HOURS. SOUTHWEST WINDS
WILL GUST TO 40KTS THIS MORNING AT KLVM. THESE WINDS WILL DECREASE
SOME THIS AFTERNOON...BUT THEN BECOME EVEN STRONGER TONIGHT WITH
GUSTS TO 50 KTS. SOME GUSTS TO 25KTS ARE EXPECTED AT KBIL BY THIS
EVENING. TWH

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY WED     THU     FRI     SAT     SUN     MON
-------------------------------------------------------
BIL 043 031/050 032/050 037/049 032/040 022/032 016/026
    0/N 01/N    00/N    22/W    22/W    22/J    34/S
LVM 042 034/048 035/047 036/046 029/036 017/028 010/024
    0/N 11/N    01/N    22/W    33/J    23/J    34/S
HDN 042 026/048 026/049 031/047 027/040 023/033 016/027
    0/B 01/B    00/B    22/W    22/W    22/J    34/S
MLS 039 028/045 027/049 035/049 029/041 023/033 016/026
    0/B 00/B    00/U    22/W    22/W    22/J    23/S
4BQ 039 026/047 025/052 031/051 027/040 021/033 015/026
    0/B 00/B    00/B    21/N    32/W    22/J    34/S
BHK 034 025/044 025/048 034/046 029/038 020/030 013/024
    0/B 00/N    00/B    21/N    22/J    22/J    23/S
SHR 041 025/047 024/053 028/049 025/036 016/030 013/024
    0/B 01/B    00/B    21/B    32/J    22/J    34/S

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO NOON MST
      WEDNESDAY FOR ZONES 65-66.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jan 25, 3:26 PM MST, 11 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
326 PM MST MON JAN 25 2016

MTZ028-034-039>042-056-063>068-262230-
SOUTHERN WHEATLAND-NORTHERN STILLWATER-EASTERN CARBON-
NORTHERN PARK-NORTHERN SWEET GRASS-GOLDEN VALLEY-
RED LODGE FOOTHILLS-JUDITH GAP-PARADISE VALLEY-LIVINGSTON AREA-
BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS-
326 PM MST MON JAN 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND SOUTH CENTRAL MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER THIS AFTERNOON
AND TONIGHT IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WINDY CONDITIONS WILL IMPACT FAVORED AREAS ALONG THE BEARTOOTH
FOOTHILLS AND AT LIVINGSTON TUESDAY THROUGH FRIDAY. WINDS ARE
EXPECTED TO BE STRONGEST TUESDAY NIGHT AND AGAIN WEDNESDAY NIGHT
NIGHT INTO EARLY FRIDAY. TRAVEL ALONG I-90 WILL BE AFFECTED BY
STRONG CROSS WINDS AND DRIVERS PULLING HIGH PROFILE OR LIGHT LOADS
WILL NEED TO MONITOR CONDITIONS AND BE PREPARED TO ALTER PLANS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

JKL

Nearby

Wind Advisories in Montana, 2016Every wind advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.